Illinois, 2025Winter Weather in Illinois, January 5, 2025
January 5, 2025 · NWS DVN · 2 events in 2 counties and zones
A strong winter storm tracked across the central US and into the Ohio River Valley on Sunday brining heavy snow, sleet, and freezing rain to much of Kansas, Missouri, southern Illinois, and Kentucky. There was a sharp gradient of snowfall amounts occurred along the Iowa/Missouri border with snowfall totals in northeast Missouri and west central Illinois under 5 inches with less than an inch…
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong winter storm tracked across the central US and into the Ohio River Valley on Sunday brining heavy snow, sleet, and freezing rain to much of Kansas, Missouri, southern Illinois, and Kentucky. There was a sharp gradient of snowfall amounts occurred along the Iowa/Missouri border with snowfall totals in northeast Missouri and west central Illinois under 5 inches with less than an inch north of the border across far southern Iowa.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jan 4, 11:11 PM CST, 49 minutes earlier. Its key messages:
- A winter storm remains on track to bring impactful weather to our southern CWA very early Sunday morning through Sunday night/early Monday.
- Winter Storm Warnings and Advisories are in effect in our southern counties.
- Little if any accumulation from the I-80 corridor and northward.
Area forecast discussion, Jan 4, 11:11 PM CST, 49 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1111 PM CST Sat Jan 4 2025
.KEY MESSAGES...
- A winter storm remains on track to bring impactful weather to
our southern CWA very early Sunday morning through Sunday
night/early Monday.
- Winter Storm Warnings and Advisories are in effect in our
southern counties.
- Little if any accumulation from the I-80 corridor and
northward.
&&
.UPDATE...
Issued at 827 PM CST Sat Jan 4 2025
Forecast remains largely on track for the upcoming winter storm
that is expected to bring accumulating snow to areas along and
south of Highway 34. So far this evening, there are plenty of
returns on our radar over our southern forecast area, but cloud
bases down there are around 7000 ft, so lots of dry air in the
lower levels for any ice crystals to make it through to get to
the surface. We are seeing some snow reports via mPING around
Quincy, MO, but these are likely flurries and are not expected
to impact visibilities or road conditions. Live webcams at
Kirksville and La Plata, Missouri don't show any flurries, so
it should take a bit more time for the snow to work through the
deep layer of dry air. Per DOT road condition maps, the leading
edge of impactful snow appears to be moving through central
Missouri as of this update, so we will have to watch as that
snow gradually lifts northeastward. We have boosted the wind
magnitude forecast a little bit Sunday afternoon and Sunday
night given a tightening surface pressure gradient and
magnitudes around 30 knots at the top of the mix layer. Gusts
between 25 to 35 mph from northerly winds are expected, which
will support blowing and drifting snow, especially along west to
east oriented roads.
Snow amounts and headlines remain on track, so no changes have
been made to those.
&&
.SHORT TERM /THROUGH SUNDAY/...
Issued at 312 PM CST Sat Jan 4 2025
Tonight: Models have continued to show a period of light warm
advection snow potential arriving around midnight in our
southwest counties. By 6 AM, up to an inch should have fallen
south of Hwy 34.
Sunday and Sunday evening: Winter storm conditions are expected
in our far southern counties, as a potent winter storm tracks
eastward across the mid MS Valley.
A combination of moderate to heavy snow and gusty north winds will
spread across northern Missouri into central Illinois through the
day Sunday. This combination will mainly be south of our area,
but our adjacent counties from northeast Missouri through
southern Lee in Iowa and Hancock and McDonough in Illinois still
have a likelihood of seeing 6 to 10 inches. The southern
portions of all of these counties has the highest probability of
receiving 8 to 10 inches remains possible in the tails of the
NBM guidance. The main story here, beyond the exact amount of
snow, is that cold, windy conditions will combine with the snow
to bring winter storm impacts of Moderate to local Major levels,
per WSSI. Again, this is most true in southern sections of
these counties, which will be included in the Winter Storm
Warning. North to northeast winds will be gusting to 30-35 mph
in our southern counties during the afternoon and evening, with
areas of blowing and drifting of the fluffy snow.
Another very interesting aspect of this system is the strong
1042 mb high building southward out of Canada, bringing very
dry and cold airmass into our northern counties. This sets up a
sharp gradient with little if any snow along the I-80 corridor
with no snow at all to the north. Highs will be only in the
teens on Sunday.
&&
.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
Issued at 312 PM CST Sat Jan 4 2025
Sunday night: The storm system will be pushing towards the Ohio
Valley overnight, gradually ending the snow from west to east.
Lows will be in the single digits and lower teens.
Monday: High pressure building into the eastern Plains will
bring dry but quite cold temperatures, along with diminishing
winds. Highs will be in the lower to mid 20s, but probably at
least several degrees colder in our southern counties with
expected deep snow cover.
Monday night through Friday:
Arctic high pressure will dominate the weather pattern over the area
through much of the long term period. Temperatures will be below
normal with highs mainly in the upper teens to mid 20s through
Thursday. A weak cold front is expected to move through the area
Thursday night or Friday, but appears to only bring a shift in wind
direction from SW to NW with its passage at this time. There could
be some introduction of snow chances in future updates, but for now
will keep dry forecast going. Highs Friday and into the weekend warm
slightly into the mid to upper 20s, but still below normal. Morning
lows will mainly be in the single digits to mid teens. Winds are
expected to be rather light, generally under 10 mph, but enough of a
slight breeze will result in wind chills in the single digits above
and below zero spanning the morning commute times through much of
the upcoming week.
&&
.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1111 PM CST Sat Jan 4 2025
Mid-level clouds around 8 to 10kft will remain over the region
ahead of a winter storm that will make its way across the
Midwest. The bulk of the snow should remain to the south in our
region, with TAF terminals along and north of Interstate 80
expected to stay dry. The only exception will be BRL, where the
northern portions of the snow should eventually move in. The
latest hi-res models indicate a later onset of snow, with MVFR
conditions not looking as likely as before, so we have trended
VFR there, but we can't rule out MVFR conditions at BRL
entirely, so later shifts will need to watch for this. Winds
this evening will gradually strengthen, flowing from the
northeast, with gusts peaking between 20 to 25 knots by Sunday
afternoon and evening.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Winter Weather Advisory until 6 AM CST Monday for IAZ087.
Winter Weather Advisory from 6 AM Sunday to 6 AM CST Monday
for IAZ088-089.
Winter Storm Warning until 6 AM CST Monday for IAZ098.
Winter Storm Warning from 3 AM Sunday to 6 AM CST Monday for
IAZ099.
IL...Winter Weather Advisory from 6 AM Sunday to 6 AM CST Monday
for ILZ025-026.
Winter Storm Warning from 3 AM Sunday to 6 AM CST Monday for
ILZ034-035.
MO...Winter Storm Warning until 6 AM CST Monday for MOZ009-010.
&&
UPDATE...Schultz
SHORT TERM...Haase
LONG TERM...14
AVIATION...SchultzHazardous weather outlook, Jan 4, 7:05 PM CST, 4 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
705 PM CST Sat Jan 4 2025
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-060115-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
705 PM CST Sat Jan 4 2025
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...TONIGHT
A winter storm will begin to impact the outlook area after
midnight tonight and continue through Sunday night. This storm
will mainly impact locations along and south of Highway 34 in Iowa
and Illinois, as well as all of Missouri. A Winter Storm Warning
and Winter Weather Advisory remain in effect for these areas. See
these winter weather products for more details.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
Accumulating snow will continue Sunday into Sunday night as a
winter storm moves into the area. Between 5 to 9 inches of snow
are expected for counties in the Winter Storm Warning, with 3 to 5
inches expected for counties in the Winter Weather Advisory.
Farther north, a sharp gradient in snowfall amounts is expected,
with less than 3 inches north of Mt Pleasant, Iowa through
Galesburg, Illinois, and much of the Interstate 80 corridor and
northward little to no snow accumulations.
Areas of blowing and drifting snow is expected as well, due to
northerly winds gusting to around 25 to 35 mph Sunday and Sunday
night. This will also lead to reduced visibilities and impacts to
travel conditions.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today or tonight.
JTS
Winter Weather, Hancock
- When
- January 5, 12:00 AM CST to 6:00 AM CST
- Where
- Hancock forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.404, -91.165 (the zone’s center; the record gives no point)
Trained spotter reports ranged from 3.6 inches in Bentley to 4.5 inches in Augusta.
Winter Weather, McDonough
- When
- January 5, 12:00 AM CST to 6:00 AM CST
- Where
- McDonough forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.456, -90.678 (the zone’s center; the record gives no point)
Trained spotter reports ranged from 2.5 inches in Industry to 2.8 inches in Macomb.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm and Winter Storm in Illinois, January 5 to 6, 20251 death · $1.2 million · 19 events
- Tornadoes and Hail in Mississippi, January 5, 2025$640,000 · EF2 · 23 events
- Winter Storm in Kentucky, January 5 to 6, 20251 death · 41 events
- Winter Storm in Indiana, January 5 to 6, 20251 death · 10 events
- High Surf in Hawaii, January 5, 20251 death · 1 event
- Tornado and Damaging Winds in Louisiana, January 5, 2025$100,000 · EF2 · 9 events
- Flash Flooding and Flood in American Samoa, January 5 to 10, 2025$2.3 million · 20 events
- Ice Storm and Flood in Kentucky, January 5 to 6, 2025$1.7 million · 23 events
- Winter Storm in Indiana, January 5 to 6, 2025$1.1 million · 6 events
- Ice Storm and Winter Weather in Missouri, January 5 to 6, 2025$695,000 · 11 events
- Winter Storm in Virginia, January 5 to 6, 2025$75,000 · 22 events
- Tornadoes and Damaging Wind in Louisiana, January 5, 2025$45,000 · EF1 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1233791, 1233792.